Treatment involves addressing the underlying causes, lifestyle modifications, and addressing psychosocial issues.[2] In many cases, a trial of pharmacological therapy with a PDE5 inhibitor, such as sildenafil, can be attempted. In some cases, treatment can involve inserting prostaglandin pellets into the urethra, injecting smooth muscle relaxants and vasodilators into the penis, a penile prosthesis, a penis pump, or vascular reconstructive surgery.[2][3]
When sexually stimulated/aroused, the nerves supplying the penis release a chemical, nitric oxide (NO). Nitric oxide is important because it stimulates the production of a chemical called cyclic guanosine monophosphate (cGMP). cGMP causes the muscle in arteries of the penis to relax and increase blood flow into the penis. NO is broken down in the body by phosphodiesterase enzymes. PDE5 inhibitors thus prevent the breakdown of NO and thus promote increased blood flow into the penis.
Metabolism (breakdown) of vardenafil can be slowed by aging, liver disease, and concurrent use of certain medications (such as erythromycin [an antibiotic], ketoconazole [Nizoral, a medication for fungal/yeast infections], and protease inhibitors [medications used to treat AIDS]). Slowed breakdown allows vardenafil to accumulate in the body and potentially increase the risk for side effects. Therefore, in men over 65 years of age with liver disease, or who are also taking medication(s) that can slow the breakdown of vardenafil, the doctor will initiate vardenafil at low doses to avoid its accumulation. For example,
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×